Skip to content
My WebMD Sign In, Sign Up
Lantus and exercise
avatar
sssaml posted:
Hi!
My son is going to Europe for 6 weeks. He is currently a university student and does not have time for a lot of exercise. On his trip he will be active, walking and biking. Does anyone have an idea how much to cut down on his Lantus? He will clearly need to check his blood more to assess the efficacy of the new Lantus dose, but where should he begin; 1/2?
Thanks.
Reply
 
avatar
glucerna responded:
What an exciting opportunity for your son! He really needs to check with his physician to get guidelines on how to manage his blood sugar when he's not exercising as much as usual. If he hasn't already, it's a good idea to meet with his doctor and talk about the supplies he'll need for his trip. There is also an excellent article on travel with diabetes here: http://www.diabetesforecast.org/2013/jun/35-top-tips-for-travel-with-diabetes.html ~Lynn @Glucerna
 
avatar
sssaml replied to glucerna's response:
Thank you. That link you sent is very helpful. It really is of assistance for an anxious mother!
 
avatar
auriga1 responded:
First of all, he should speak with his doctor first. Everyone is different in how physical activity impacts those who are insulin-dependent diabetics.

A lot depends on how long each activity is going to last. Also, the intensity of said activity.

I am only speaking from experience here. I have a job where I do a lot of walking and lifting. Generally, moving all around a kitchen and dining room for 3 1/2 hours, sometimes four. I started out at 40U of Lantus. My doctor told me to cut down to 30 units to see if this would prevent me from going low during and right after work. I now take 26 units daily. I was going low everyday at the higher dosage.

I still would be best to get the okay from his doctor regarding cutting any dosages. Again, my experience only, my FBS in the a.m. in generally higher with the lower dosage of the basal insulin. My blood sugar comes down between 60 and 70 during my shift at work. I just have to make sure I eat a little something.

I do biking during the summer from 1 hour to 2 hours at any given time. I start out making sure my blood sugar is higher than normal, i.e., between 150 and 170. Anyone not using insulin might think this is crazy, but hypoglycemia sets in rapidly with physical activity and insulin usage. Your son may have to eat something to get his sugar up before he starts out walking and/or biking.

Can I join him in Europe? Sounds like a great time.
 
avatar
glucerna replied to auriga1's response:
You make some excellent points auriga1, especially about testing blood sugar before and after exercise or physical activity and working with your physician to figure out the best insulin dosage for your situation. sssaml I'm glad you find the link helpful - and your son is lucky that you're helping him get ready for the trip. ~Lynn @Glucerna
 
avatar
brunosbud replied to auriga1's response:
Good stuff....

Here's an excerpt from an article I found...

"...In 1923, Dr. Elliott Joslin said, "Insulin is a remedy primarily for the wise and not for the foolish, be they patients or doctors. Everyone knows it requires brains to live long with diabetes, but to use insulin successfully requires more than brains...Diabetes is a hard disease to understand for both patients and doctors. Too often, we boil it down to insulin, or the lack thereof, but there is so much more to it than that. Even if you are very careful with what you eat and are right on top of your insulin therapy, good A1C control can be difficult to maintain. That's something that even medical professionals have a hard time understanding, partly because we're just beginning to grasp all that goes into internal glucose control..." http://insulinnation.com/treatment2/medicine-drugs/t1-diabetes-is-complicated-even-for-doctors/
imo, the proper use of insulin is a highly specialized skill...It takes serious "brains".
 
avatar
auriga1 replied to brunosbud's response:
It certainly does bruno. I have said this before and will continue to repeat...one extra step taken can result in hypoglycemia with insulin usage and physical activity. You have to "watch" very carefully. Know your numbers. It will take experiementation which course is right for you. There is nothing hard and fast or as many say it's not always black and white.

My doctor didn't even know which insulin was causing the lows. He started off lowering my dosage of Humalog. It was only through me watching my numbers and seeing how many points I dropped that I actually got an inkling of what was going on. It finally dawned on me that it was my basal insulin because I skipped taking my Humalog after breakfast and lunch. Sometimes my breakfast didn't have enough carbs and I only determined that when I still went low while at work.

I also want to say to sssami that I surely hope your son always has someone with him during these activities and that he informs them he is an insulin-dependent diabetic. A medical I.D. bracelet would be wise, also.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

Newly Diagnosed Diabetes?
It can be overwhelming to be diagnosed with diabetes. You may not know what steps to take and your doctor may have written a script and ... More
Was this Helpful?
39 of 50 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.